Florida, 2009

Damaging Wind in Florida, July 8, 2009

July 8, 2009 · NWS MOB · 1 event in 1 county or zone

Strong winds from a thunderstorm downed trees and power lines in Northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong winds from a thunderstorm downed trees and power lines in Northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 8, 2:43 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 8, 2:43 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
343 PM CDT WED JUL 8 2009

.SHORT TERM...(TONIGHT THROUGH TOMORROW NIGHT) WEATHER ACROSS THE REGION
WILL GRADUALLY SETTLE DOWN AS THE WEAKENING FRONTAL BOUNDARY
CONTINUES TO WEAKEN AND SLIDE EAST. MOST OF THE FORECAST AREA SHOULD
REMAIN FREE OF SHOWERS THURSDAY AS SUPPORTING UPPER LEVEL 500 MB
TROUGH SLIDES EAST...SO HAVE ONLY KEPT POPS ISOLATED TO SCATTERED
NEAR THE COAST AND OVER SOUTHEASTERN ZONES. WITH DRIER AIR FILTERING
INTO THE AREA OVERNIGHT LOWS WILL FALL INTO THE LOW TO MID 70S NEAR
THE COAST AND MID 60S FURTHER INLAND. HIGH TEMPERATURES WILL REBOUND
INTO THE LOW TO MID 90S MOST AREAS TOMORROW WITH UPPER 80S ALONG THE
COAST. /08 JW

.LONG TERM...(FRIDAY THROUGH WEDNESDAY) HIGH PRESSURE RIDGING OVER
THE SOUTHERN PLAINS WILL PUSH IN FROM THE WEST HELPING CAP SHOWER
ACTIVITY. ONE FLY IN THE OINTMENT IS THE GFS AND ECMWF PROJECTING A
WEAK CUT OFF LOW (FROM THE TROUGH CURRENTLY OVER THE AREA) LINGERING
OVER THE GULF THROUGH SATURDAY...HAVE KEPT SLIGHT CHANCE OF POPS
ALONG AND NEAR THE COAST THOUGH SUSPECT MOST SHOWER ACTIVITY WILL
REMAIN OVER THE COASTAL WATERS AND EAST OF OUR AREA. DIURNALLY DRIVEN
CONVECTION ALONG THE SEA BREEZE FRONT SHOULD REMAIN ISOLATED. THROUGH
THE WEEKEND NORTHWESTERLY WINDS SHOULD PREVAIL DURING THE EVENING
HOURS SHIFTING TO THE SOUTHWEST AND GUSTY NEAR THE COAST DURING THE
AFTERNOON AS THE SEA BREEZE DEVELOPS AND PUSHES INLAND. HAVE TRENDED
POPS TOWARD THE CHANCE CATEGORY EARLY NEXT WEEK AS ANOTHER WEAKENING
FRONTAL BOUNDARY APPROACHES THE AREA. TEMPERATURES THROUGH THE PERIOD
WILL TREND A LITTLE WARMER THAN CLIMATOLOGICAL NORMS. /08 JW

&&

.AVIATION (18Z TAF CYCLE)...VFR CONDITIONS WILL PREVAIL THROUGH MUCH
OF THE PERIOD WITH ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING
ALONG THE SEABREEZE IN THE AFTERNOON. PERIODS OF IFR WILL BE
POSSIBLE IN AND NEAR THUNDERSTORMS. /13

&&

.MARINE...A SURFACE TROUGH WILL GRADUALLY DISSIPATE OVER THE AREA
THROUGH THE END OF THE WEEK. MEANWHILE A RIDGE OF HIGH PRESSURE WILL
BUILD WESTWARD ACROSS THE NORTH CENTRAL GULF OVER THE WEEKEND. THIS
WILL MAINTAIN A GENERALLY LIGHT TO OCCASIONALLY MODERATE WEST TO
SOUTHWEST WIND FLOW INTO THE WEEKEND. SEAS WILL REMAIN GENERALLY 2
TO 4 FEET THROUGH THE FORECAST PERIOD WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE MARINE AREA EACH DAY. /13

&&

.FIRE WEATHER...DRIER AIR WILL BEGIN TO FILTER IN ACROSS THE REGION AS THE
WEAKENING FRONTAL BOUNDARY SLIDES EAST.  RELATIVE HUMIDITIES WILL DROP DOWN
INTO THE LOW TO MID 40S DURING THE LATE AFTERNOON FOR THE NEXT SEVERAL DAYS
BUT REMAIN ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      70  92  70  91 /  20  10  05  10
PENSACOLA   74  90  74  91 /  30  20  10  20
DESTIN      78  87  79  86 /  30  30  10  20
EVERGREEN   67  92  67  92 /  20  20  10  20
WAYNESBORO  66  94  66  93 /  20  05  05  05
CAMDEN      68  93  67  93 /  20  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 8, 5:25 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
625 AM CDT WED JUL 8 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-091200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
625 AM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE GULF
COASTAL WATERS EARLY THIS MORNING WILL DEVELOP INLAND LATER THIS
MORNING AND THIS AFTERNOON AS A MODERATELY STRONG UPPER LEVEL
DISTURBANCE APPROACHES THE AREA FROM THE NORTHWEST. A VERY MOIST
LOWER LEVEL OF THE ATMOSPHERE...COMBINED WITH AN DRIER MID LEVEL
AIRMASS AND INCREASING DYNAMICS ALOFT WILL RESULT IN THE POSSIBILITY
OF SOME STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE
STORMS. THE STORM PREDICTION CENTER HAS MUCH OF SOUTHWEST ALABAMA
AND ALL OF THE WESTERN FLORIDA PANHANDLE OUTLOOKED WITH A SLIGHT
RISK OF SEVERE WEATHER TODAY. DONT EXPECT A WIDESPREAD SEVERE
EVENT...BUT THE POTENTIAL FOR A FEW SEVERE STORMS WILL BE THERE
TODAY AND THIS EVENING. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD
DIMINISH BY THE MIDDLE TO LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MOST
OF THE PERIOD. RAIN CHANCES WILL BE HIGHEST CLOSER TO THE GULF
COAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 12:36 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
136 PM CDT WED JUL 8 2009

FLZ004-005-081915-
INLAND OKALOOSA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...CRESTVIEW...
136 PM CDT WED JUL 8 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OKALOOSA AND SANTA ROSA
COUNTIES...

AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES WEST OF BLACKMAN TO 5 MILES
WEST OF BAKER...MOVING EAST AT 15 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
GALLIVER...ESCAMBIA FARMS...GOOD HOPE...BLACKMAN...HOLT...PEADEN AND
MILLIGAN THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 8, 3:10 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
410 PM CDT WED JUL 8 2009

ALZ054-055-082200-
MONROE-WILCOX-
410 PM CDT WED JUL 8 2009

...A STRONG THUNDERSTORM WILL AFFECT MONROE AND WILCOX COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF PACKARDS BEND...MOVING EAST
AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
TINELA...HYBART...BELLVIEW...FRANKLIN...KEITH AND VREDENBURGH THROUGH
500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 8, 4:19 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
519 PM CDT WED JUL 8 2009

ALZ051-052-082300-
WASHINGTON-CHOCTAW-
519 PM CDT WED JUL 8 2009

...A STRONG THUNDERSTORM WILL MOVE FROM SOUTHERN CHOCTAW COUNTY OVER
NORTHERN WASHINGTON COUNTY...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF SILAS...MOVING SOUTHEAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CULLOMBURG...HEALING SPRINGS...BLADON SPRINGS...MILLRY...KOENTON AND
SILVER CROSS THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 8, 4:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT WED JUL 8 2009

ALZ054-082330-
WILCOX-
545 PM CDT WED JUL 8 2009

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WILCOX
COUNTY...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTHWEST OF ACKERVILLE TO
2 MILES SOUTHWEST OF ACKERVILLE...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MCBRYDES...SNOW HILL...MCBRYDES...WATSONVILLE...FURMAN...ALLENTON AND
CALEDONIA THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 8, 4:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
548 PM CDT WED JUL 8 2009

ALZ060-FLZ005-082330-
COVINGTON-INLAND OKALOOSA-
548 PM CDT WED JUL 8 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN COVINGTON AND
NORTHERN OKALOOSA COUNTIES...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM WATKINS BRIDGE TO 4 MILES NORTHWEST
OF AUBURN...MOVING EAST AT 20 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
LAUREL HILL...STEDMAN...SVEA...LOCKHART...FLORALA AND DORCAS THROUGH
630 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 8, 4:59 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
559 PM CDT WED JUL 8 2009

ALZ061-062-082345-
UPPER MOBILE-UPPER BALDWIN-
INCLUDING THE CITIES OF...BAY MINETTE...
559 PM CDT WED JUL 8 2009

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN AND MOBILE COUNTIES...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF AXIS...MOVING SOUTHEAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
I65 AND AL 225...I65 AND AL 59...HURRICANE...CARPENTER AND HURRICANE
THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

The radar

The Eglin Afb radar (KEVX), 68 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
July 8, 5:20 PM CST to 5:22 PM CST
Where
Okaloosa County, Crestview
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
30.750, -86.600

Winds estimated at 60 mph downed trees and power lines around Crestview.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190588.